Arkansas, 2010Winter Storm in Arkansas, March 20 to 21, 2010
March 20 to 21, 2010 · NWS TSA · 7 events in 7 counties and zones
A strong upper level storm system moved from the Southern Rockies into the Southern Plains on the 20th and 21st while a cold front moved across the area on the 19th and 20th. Precipitation formed over the region late on the 19th and changed over to snow from north to south on the 20th.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper level storm system moved from the Southern Rockies into the Southern Plains on the 20th and 21st while a cold front moved across the area on the 19th and 20th. Precipitation formed over the region late on the 19th and changed over to snow from north to south on the 20th. Periods of snow, some heavy at times, continued into the afternoon and evening hours of the 21st as the storm exited the region to the east. Widespread four to six inch snows occurred over northwestern and west central Arkansas with up to 16 inches reported across portions of northwest Arkansas. Portions of Benton and Madison Counties received up to a foot of snow, thirteen inches of snow fell across portions of Carroll County, and up to sixteen inches fell across portions of Washington County. Roads were snow packed and very treacherous during and after the storm, resulting in numerous automobile accidents.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 20, 2:41 PM CST, 2 hours 19 minutes earlier.
Area forecast discussion, Mar 20, 2:41 PM CST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
341 PM CDT SAT MAR 20 2010
.DISCUSSION...
ROUND ONE OF THE SPRING 2010 WINTER STORM APPEARS TO BE WRAPPING
UP WITH A LARGE DRY SLOT INVADING EASTERN OKLAHOMA...BUT NOT
BEFORE DUMPING 2-5 INCHES OF SNOW OVER PARTS OF NORTHEAST
OKLAHOMA. FREEZING LINE CURRENTLY NEAR MIAMI-ANTLERS AND INCHING
EVER CLOSER TO NW ARKANSAS. ALL RAIN SO FAR TO THE EAST OF THAT.
SOME LIGHT ICING WAS NOTED THIS MORNING BUT ANY ADDITIONAL THREAT
OF THAT IS WANING AS WARM NOSE SEEN AT KSGF SOUNDING HAS
SIGNIFICANTLY ERODED PER 18Z SOUNDING.
ROUND TWO STILL LOOKING TROUBLESOME THIS EVENING THROUGH MUCH OF
SUNDAY AS UPPER LOW IN THE PROCESS OF CUTTING OFF OVER NW TEXAS/SW
OKLAHOMA. FORECAST TRACK EXPECTED TO BRING THE LOW SLOWLY EAST
NEAR THE RED RIVER VALLEY THROUGH SUNDAY WITH FURTHER DEEPENING AS
IT TRACKS TOWARD THE MISSISSIPPI VALLEY BY LATE IN THE DAY. THIS
PROCESS LIKELY TO WRAP CONSIDERABLE WARM AIR INTO THE EAST SIDE OF
THE LOW AND THIS PRESENTS SOME ISSUES WITH THE FINAL SNOW AMOUNTS.
MODELS WILL LIKELY CONTINUE TO STRUGGLE WITH THIS THROUGH THE
EVENT BUT MAIN EFFECT APPEARS KEEPING SNOW AMOUNTS DOWN
CONSIDERABLY OVER THE FAR EASTERN SECTIONS OF THE FORECAST AREA.
WILL STAY THE COURSE WITH THE WINTER STORM WARNING THROUGH SUNDAY
BUT HAVE TRIMMED BACK SNOW AMOUNTS FROM FYV-FSM EAST. TEMP
FORECAST WILL ALSO BE A PROBLEM AS MANY PLACES MIGHT BE AT THEIR
COLDEST NOW WITH STEADY OR EVEN A SLOW RISE TONIGHT... PLUS BEING
IMPACTED BY THE LOCATION/DURATION OF THE HEAVIEST SNOWFALL.
FORECAST TEMPS MORE REFLECTIVE OF RAW SFC TEMPS VS MAV/MET NUMBERS
THROUGH SUNDAY.
SYSTEM WILL FINALLY MOVE OUT SUNDAY EVENING WITH A RAPID DECREASE
IN CLOUDS FROM THE WEST OVERNIGHT. THIS WILL LEAD TO A VERY COLD
NIGHT SUNDAY MORNING WITH TEMPS LIKELY SEVERAL DEGREES COLDER THAN
GUIDANCE. THIS BEING LATE MARCH TEMPS WILL RECOVER QUICKLY...
ESPECIALLY BY TUESDAY WHEN MOST AREAS BACK INTO THE 60S AND LOWER
70S...THUS COMPLETING THE ROLLER-COASTER RIDE.
NEXT SYSTEM BRINGS A GOOD CHANCE OF RAIN AND THUNDERSTORMS
WEDNESDAY NIGHT AND COOLER TEMPS FOR THURSDAY...LOOKS WARM AGAIN
BY NEXT SATURDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 30 36 24 50 / 100 90 20 0
FSM 34 37 31 51 / 100 90 60 0
MLC 31 35 29 53 / 100 90 20 0
BVO 30 36 21 52 / 90 90 10 0
FYV 32 37 29 49 / 100 100 60 0
BYV 33 39 31 51 / 100 100 60 0
MKO 31 35 27 49 / 100 100 20 0
MIO 31 35 26 43 / 100 100 20 0
F10 30 35 27 53 / 100 90 20 0
HHW 33 38 32 58 / 70 70 20 0
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...WINTER STORM WARNING UNTIL 7 PM SUNDAY FOR OKZ049-OKZ053-OKZ054-
OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-
OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-
OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.
AR...WINTER STORM WARNING UNTIL 7 PM SUNDAY FOR ARZ001-ARZ002-ARZ010-
ARZ011-ARZ019-ARZ020-ARZ029.
&&
SHORT TERM...15
LONG TERM....14Hazardous weather outlook, Mar 20, 4:10 PM CST, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
510 PM CDT SAT MAR 20 2010
ARZ001-002-010-011-019-020-029-OKZ049-053>076-211000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
510 PM CDT SAT MAR 20 2010
...WINTER STORM MOVING ACROSS THE REGION TONIGHT INTO SUNDAY...
THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.
.DAY ONE...TONIGHT.
FLASH FLOOD.
RISK...LIMITED.
AREA...FAR NORTHWEST ARKANSAS.
ONSET...ONGOING.
HEAVY RAIN.
RISK...LIMITED.
AREA...FAR NORTHWEST ARKANSAS.
ONSET...ONGOING.
WINTER WEATHER.
SNOW ACCUMULATION.
RISK...SIGNIFICANT.
AREA...EAST OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING.
SIGNIFICANT WINDS.
RISK...LIMITED.
AREA...EAST OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING.
DISCUSSION...
UPPER LOW PRESSURE DEEPENING NEAR THE RED RIVER IN SOUTH CENTRAL
OKLAHOMA WILL MOVE EASTWARD TO SOUTHERN ARKANSAS SUNDAY MORNING
AND TO NORTH CENTRAL ALABAMA BY MONDAY MORNING. SNOW IS EXPECTED
OVER MOST OF EAST OKLAHOMA DURING THE NIGHT AND SLOWLY END SUNDAY
FROM THE WEST. IN NORTHWEST AND WEST CENTRAL ARKANSAS...RAIN AND
RAIN/SLEET/SNOW MIXTURES WILL BE OVER THE AREA. HEAVIEST SNOW IS
EXPECTED IN NORTHEAST OKLAHOMA ALONG A TULSA TO MIAMI LINE WITH
TOTAL SNOW AMOUNTS OF 8 TO 10 INCHES EXPECTED. IN NORTHWEST
ARKANSAS...PRECIPITATION TYPES MAY CHANGE BACK AND FORTH AND
BE A MIXTURE OF RAIN...SLEET...AND SNOW OVERNIGHT AND INTO
SUNDAY. SNOWFALL IS EXPECTED TO BE LESS IN THIS AREA SINCE
SOME WARMING IS OCCURRING ALOFT FROM THE WARMER GULF MOISTURE
BEING PULLED NORTH AND WEST INTO THE SYSTEM. THIS HAS MADE
THIS SYSTEM VERY DIFFICULT TO FORECAST PRECIPITATION TYPES AND
AMOUNTS.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SUNDAY...WINTER WEATHER POTENTIAL...HIGH WIND POTENTIAL.
MONDAY AND TUESDAY...NO HAZARDS.
WEDNESDAY AND THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY...NO HAZARDS.
EXTENDED DISCUSSION...
WINTER STORM CONDITIONS WILL BE ONGOING SUNDAY AND CONTINUE THROUGH
MUCH OF THE DAY AS THE STRONG STORM SYSTEM MOVES SLOWLY EASTWARD.
ADDITIONAL SNOW ACCUMULATIONS SUNDAY ARE EXPECTED TO BE LESS THAN
SATURDAY NIGHT BUT COULD STILL BE SEVERAL INCHES IN FAR EAST OKLAHOMA AND
NORTHWEST ARKANSAS. GUSTY NORTHERLY WINDS WILL CONTINUE PRODUCING
AREAS OF BLOWING SNOW AND COLD WIND CHILL TEMPERATURES. THE SNOW
WILL GRADUALLY END BY LATE SUNDAY.
WARMER AND DRY WEATHER IS EXPECTED MONDAY AND TUESDAY...WITH
THUNDERSTORM CHANCES INCREASING BY MID WEEK AHEAD OF THE NEXT
STORM SYSTEM.
WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.
In the hours before
Local storm report, Mar 20, 2:12 PM CST, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
312 PM CDT SAT MAR 20 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM SNOW BRISTOW 35.83N 96.39W
03/20/2010 E2.0 INCH CREEK OK EMERGENCY MNGR
&&
JDSLocal storm report, Mar 20, 2:38 PM CST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
338 PM CDT SAT MAR 20 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0338 PM SNOW PRYOR 36.31N 95.32W
03/20/2010 M3.0 INCH MAYES OK PUBLIC
&&
SFPLocal storm report, Mar 20, 2:39 PM CST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
339 PM CDT SAT MAR 20 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM SNOW 3 NE BROKEN ARROW 36.08N 95.75W
03/20/2010 E5.0 INCH WAGONER OK PUBLIC
&&
JDSLocal storm report, Mar 20, 2:40 PM CST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
340 PM CDT SAT MAR 20 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM SNOW 2 NE BROKEN ARROW 36.07N 95.77W
03/20/2010 E5.0 INCH TULSA OK PUBLIC
71ST AND 193RD E AVE
&&
JDSLocal storm report, Mar 20, 2:41 PM CST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TULSA OK
341 PM CDT SAT MAR 20 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM SNOW 3 NE BROKEN ARROW 36.08N 95.75W
03/20/2010 E5.0 INCH WAGONER OK PUBLIC
71ST AND 193RD E AVE
&&
JDSLocal storm report, Mar 20, 4:03 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
503 PM CDT SAT MAR 20 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 PM SNOW WATTS 36.11N 94.57W
03/20/2010 E0.5 INCH ADAIR OK BROADCAST MEDIA
&&
JDSWinter Storm, Washington
- When
- March 20, 5:00 PM CST to March 21, 8:00 PM CST
- Where
- Washington forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 35.979, -94.216 (the zone’s center; the record gives no point)
Eight to sixteen inches of snow fell across the county.
Winter Storm, Benton
- When
- March 20, 5:00 PM CST to March 21, 8:00 PM CST
- Where
- Benton forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 36.339, -94.256 (the zone’s center; the record gives no point)
Nine to twelve inches of snow fell across the county.
Winter Storm, Madison
- When
- March 20, 8:00 PM CST to March 21, 9:00 PM CST
- Where
- Madison forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 36.011, -93.725 (the zone’s center; the record gives no point)
Four to twelve inches of snow fell across the county.
Winter Storm, Carroll
- When
- March 20, 8:00 PM CST to March 21, 9:00 PM CST
- Where
- Carroll forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 36.341, -93.538 (the zone’s center; the record gives no point)
Five to thirteen inches of snow fell across the county.
Winter Storm, Crawford
- When
- March 20, 8:00 PM CST to March 21, 9:00 PM CST
- Where
- Crawford forecast zone
- Reported by
- Emergency Manager
Five to nine inches of snow fell across the county.
Winter Storm, Franklin
- When
- March 20, 11:00 PM CST to March 21, 10:00 PM CST
- Where
- Franklin forecast zone
- Reported by
- Emergency Manager
Four to six inches of snow fell across the northern portion of the county.
Winter Storm, Sebastian
- When
- March 20, 11:00 PM CST to March 21, 9:00 PM CST
- Where
- Sebastian forecast zone
- Reported by
- Emergency Manager
Four to seven inches of snow fell across the county.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Winter Weather in Texas, March 20 to 21, 20102 deaths · 6 injured · $210,000 · 10 events
- Damaging Winds in Texas, March 20, 2010$250,000 · 65 kt wind · 2 events
- Damaging Wind in Texas, March 20, 2010$50,000 · 50 kt wind · 1 event
- Winter Storm in Oklahoma, March 20 to 21, 201023 events
- Winter Storm in Missouri, March 20 to 21, 201019 events
- High Surf in Hawaii, March 20 to 22, 201015 events
- Winter Weather in Texas, March 20, 20104 events
- Heavy Snow and Winter Weather in Arkansas, March 20 to 21, 20104 events
- Winter Storm in Kansas, March 20 to 21, 20103 events
- Marine Thunderstorm Winds in Gulf of Mexico, March 20, 20103 events
- Winter Weather in Missouri, March 20, 20102 events
- Flooding in Kentucky, March 20 to 24, 2010$4,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 222203, 222206, 222205, 222208, 222209, 222210, 222211.